Indiana, 2010

Drought in Indiana, September 17 to 30, 2010

September 17 to 30, 2010 · NWS PAH · 6 events in 6 counties and zones

Moderate drought conditions developed over southwest Indiana during the month of September. With the exception of a minor rainfall event from the remnants of Tropical Storm Hermine, rainfall was almost non-existent in September.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate drought conditions developed over southwest Indiana during the month of September. With the exception of a minor rainfall event from the remnants of Tropical Storm Hermine, rainfall was almost non-existent in September. Hermine brought around one-quarter inch of rain on the 9th and 10th, otherwise there was no significant rainfall during the month. At Evansville, the monthly rainfall of 0.36 inch was the third driest September on record. Year-to-date rainfall deficits were around twelve inches. By month's end, 86 percent of Indiana topsoil was rated short or very short on moisture, and 82 percent of subsoil was rated as short or very short. Sixty percent of pasture land was rated as poor or very poor. A ban on outdoor burning was imposed in the following counties: Vanderburgh (including Evansville), Gibson, Warrick, and Spencer. Crop harvests were well underway in September, but crop damage figures were not yet available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 17, 5:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 17, 5:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
644 AM CDT FRI SEP 17 2010

.UPDATE...
REVISED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE TEMPERATURES AND
DEWPOINTS SINCE WE HAVE NO POPS IN THE FORECAST THROUGH THE ENTIRE
CYCLE. CURRENT FORECAST APPEARS TO BE ON TRACK FOR THE MOST PART SO
ONLY MADE A FEW TWEAKS HERE AND THERE.

NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE IN THE WAKE OF A
FRONTAL PASSAGE ON THURSDAY WILL KEEP THE REGION DRY AND SLIGHTLY
COOLER THROUGH SATURDAY.

SATURDAY NIGHT MODELS TRY AND SAG A COLD FRONT SOUTHWARD TO NEAR THE
NORTHERN FRINGES OF OUR CWA...BUT BY THEN THE FLOW ALOFT IS NEARLY
ZONAL...SO THE FRONT IS FORECAST TO BECOME STATIONARY THERE
THROUGH SUNDAY NIGHT. DURING THIS PERIOD MODELS ARE ALSO KEEPING
ALL PRECIP ALONG AND NORTH OF THE BOUNDARY WHERE RIPPLES OF UPPER
LEVEL ENERGY TAP INTO LIMITED MOISTURE.

ON MONDAY THE BOUNDARY WILL LIFT BACK TO THE NORTHEAST AS A WARM
FRONT IN RESPONSE TO A SURFACE LOW TRACKING EAST NORTHEAST ACROSS
THE NORTHERN PLAINS. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS
ALSO FORECAST TO WORK SOUTHWARD TO NEAR THE NORTHERN BORDER OF OUR
CWA ON WEDNESDAY AND BECOME STATIONARY...THEN LIFT BACK NORTHWARD
AS A WARM FRONT ON THURSDAY. WITH THIS SYSTEM MODELS ARE ALSO
KEEPING ALL PRECIP ALONG AND NORTH OF THE BOUNDARY...BUT SHOULD
EITHER OF THESE BOUNDARIES MAKE IT FARTHER SOUTH THAN EXPECTED...
POPS MAY HAVE TO BE INTRODUCED IN OUR FAR NORTHERN COUNTIES. WILL
WAIT AND SEE HOW FUTURE MODEL RUNS HANDLE THIS AND ADJUST IF
NECESSARY.

&&

.AVIATION...
MAINLY CLEAR SKIES AND UNRESTRICTED VSBYS ARE EXPECTED THROUGH THE
FORECAST PERIOD. AIR MASS WILL BE TOO DRY FOR THE DEVELOPMENT OF ANY
CUMULUS CLOUDS TODAY. WINDS WILL BE LIGHT FROM THE NORTH/NORTHEAST.
PATCHY FOG IS POSSIBLE LATE TONIGHT...ESPECIALLY NEAR WATERWAYS.
THIS WOULD AFFECT PRIMARILY KCGI.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP/RJP
Hazardous weather outlook, Sep 17, 2:01 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
301 AM CDT FRI SEP 17 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180815-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
301 AM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Gibson

When
September 17, 7:00 AM CST to September 30, 11:59 PM CST
Where
Gibson forecast zone
Reported by
Other Federal Agency
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Drought, Pike

When
September 17, 7:00 AM CST to September 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Drought, Posey

When
September 17, 7:00 AM CST to September 30, 11:59 PM CST
Where
Posey forecast zone
Reported by
Other Federal Agency
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Drought, Spencer

When
September 17, 7:00 AM CST to September 30, 11:59 PM CST
Where
Spencer forecast zone
Reported by
Other Federal Agency
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Drought, Vanderburgh

When
September 17, 7:00 AM CST to September 30, 11:59 PM CST
Where
Vanderburgh forecast zone
Reported by
Other Federal Agency
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Drought, Warrick

When
September 17, 7:00 AM CST to September 30, 11:59 PM CST
Where
Warrick forecast zone
Reported by
Other Federal Agency
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256642, 256643, 256644, 256645, 256646, 256647.